Alert archive / California / Red Flag Warnings in 2010

Red Flag Warning 1, NWS San Diego, CA

May 20, 2010Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this red flag warning at May 20, 2010, 1:35 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at May 21, 2010, 11:00 AM PDT. It was in force for 27 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2010, 1:35 PM PDT (20:35 UTC)
In effect from
May 21, 2010, 11:00 AM PDT
Expired
May 22, 2010, 1:41 PM PDT
In force
27 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 8.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2010-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2010-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this red flag warning went out at May 20, 9:00 AM PDT, 4 hours 35 minutes earlier.

Area forecast discussion, May 20, 9:00 AM PDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT THU MAY 20 2010

.SYNOPSIS...MILD WEATHER TODAY WILL BE FOLLOWED BY A TROUGH OF LOW
PRESSURE THAT WILL BRING COOLING FRIDAY THROUGH SUNDAY ALONG WITH
GUSTY WINDS AT TIMES MAINLY IN THE MOUNTAINS AND DESERTS. AREAS OF
MORNING DRIZZLE ARE POSSIBLE SATURDAY AND SUNDAY FROM A MUCH DEEPER
MARINE LAYER. LIGHTER WINDS AND MODEST WARMING WILL RETURN NEXT
MONDAY AND TUESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A MARINE LAYER ABOUT 1500 FEET DEEP HAS PRODUCED COASTAL LOW CLOUDS
AND FOG THIS MORNING. AFTER THESE GO AWAY BY LATE MORNING WE WILL
HAVE OUR FAIREST AND WARMEST DAY OF THE COMING WEEK. THE JET STREAM
AND A LARGE LOW PRESSURE TROUGH WILL DIP SOUTHWARD ACROSS THE
EASTERN PACIFIC FRIDAY THROUGH SUNDAY. IN NORTHERN CALIFORNIA IT
WILL BRING PRECIPITATION AND IN SOUTHERN CALIFORNIA IT WILL BRING
WIND AND A DEEPER MARINE LAYER. WINDS WILL INCREASE FRIDAY...MAINLY
IN THE MOUNTAINS AND DESERTS. INITIALLY VERY DRY CONDITIONS IN THE
DESERTS WHILE THE WINDS INCREASE WILL PRODUCE CRITICAL FIRE WEATHER
CONDITIONS FRIDAY AFTERNOON AND EVENING. AFTER THAT HUMIDITY RISES
BUT IT WILL STILL BE RATHER WINDY THROUGH SUNDAY...AND THAT COULD
PRODUCE SOME BLOWING DUST AT TIMES. ON THE COAST SIDE THE MARINE
LAYER WILL GRADUALLY DEEPEN AS THE TROUGH AMPLIFIES ALONG THE WEST
COAST THROUGH SUNDAY. AND THIS WILL BE AIDED BY A COASTAL EDDY
EXPECTED TO DEVELOP FRIDAY AND CONTINUE THROUGH SUNDAY MORNING.
ON SUNDAY AFTERNOON IT APPEARS THE FINAL FRONT OR SHORTWAVE WILL
ROTATE THROUGH SOUTHERN CALIFORNIA. DURING NIGHTS AND MORNINGS
SATURDAY AND SUNDAY THERE WILL BE SOME DRIZZLE AS THE MARINE LAYER
PEAKS. LITTLE IF ANY MOISTURE ABOVE THE MARINE LAYER WILL KEEP ANY
PRECIPITATION LIGHT AND WEST OF THE MOUNTAINS. THE COLD AIR ALOFT
BEHIND THE FRONT ON LATE SUNDAY SHOULD WIPE OUT THE MARINE
INVERSION...ALLOWING FOR CLOUDS TO BREAK UP MORE. SO WEST OF THE
MOUNTAINS...EXPECT COOL AND BLUSTERY WEATHER...WITH JUST A LITTLE
SUNSHINE DURING THE AFTERNOONS...WITH TEMPERATURES STRUGGLING TO
REACH 70. IN THE MOUNTAINS AND DESERTS...EXPECT WINDY AND COOL
CONDITIONS WITH SOME CLOUDS AT TIMES. A WEAKER TROUGH PATTERN WILL
LINGER MONDAY AND TUESDAY FOR SOME DECREASE IN MARINE LAYER CLOUDS
AND WINDS...AND A MODEST INCREASE IN TEMPERATURES. ANOTHER BIG DEEP
TROUGH ALONG THE WEST COAST APPEARS READY TO BRING YET ANOTHER ROUND
OF COOL WEATHER WITH WINDS WEDNESDAY THROUGH FRIDAY OF NEXT WEEK.

&&

.AVIATION...
201445Z...TOP OF MARINE LAYER NEAR FL015. OVC-BKN STRATUS WITH BASES
FL006-010 EXTEND FROM 15SM OFFSHORE TO 15SM INLAND BUT RAPIDLY
ERODING AND SHOULD BE SCT-FEW BY 1600 UTC. BETWEEN 1600-21/0200 UTC
SKC BUT VISIBILITY 4-6SM IN HAZE BELOW FL015 W OF MTNS. BETWEEN
21/0200-21/0400 UTC BKN-OVC STRATUS LAYER REFORMING BETWEEN
FL015-FL020 OVER WATER/IMMEDIATE COAST THEN SPREADING INLAND 30SM BY
21/1000 UTC. WILL ALSO HAVE INCREASING CIRROSTRATUS AOA FL250
DURING THIS SAME PERIOD. BREAK UP TIME FOR STRATUS INLAND FRIDAY
EXPECTED TO BE 21/1700 UTC...WHILE OVER WATER/IMMEDIATE COAST MAY
REMAIN BROKEN BUT LAYER LIFT TO FL020-FL030.

&&

.MARINE...
THOUGH ITS STILL BEYOND 24 HOURS...AND THUS A LITTLE EARLY TO ISSUE
ANY MARINE WARNINGS...CONSIDERING SMALL CRAFT ADVISORY FOR WINDS AND
SEAS...BEGINNING FRIDAY AFTERNOON. THESE MIGHT NEED TO BE UPGRADED
TO A GALE WARNING OVER OUTER WATERS...PZZ775...FOR OCCASIONAL TO
FREQUENT GUSTS +34 KT LATE FRIDAY NIGHT/SATURDAY. SMALL CRAFT
ADVISORY FOR HAZARDOUS COMBINED SEAS WOULD LIKELY CONTINUE  INTO
MONDAY MORNING FOR BOTH INNER AND OUTER COASTAL WATERS. WAMIII MODEL
RUNS FOR PAST 3 DAYS HAVE BEEN ADVERTISING LOCAL GENERATED NW SWELL
+10 FT AROUND 9 SECONDS FRIDAY AFTERNOON THROUGH EARLY SUNDAY NIGHT
ALONG WITH SOUTHERN HEMISPHERE SOUTH SWELL 4-5 FT AT 18-20
SECONDS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH IN THE DESERTS FRIDAY AFTERNOON AND EVENING...SEE
LAXRFWSGX.

&&

PUBLIC...MM
AVIATION/MARINE...BALFOUR
Hazardous weather outlook, May 20, 4:00 AM PDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT THU MAY 20 2010

CAZ042-043-048-050-055>058-060>062-PZZ750-775-201200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30
NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PDT THU MAY 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG...GUSTY WINDS ACROSS THE MOUNTAINS AND DESERTS FRIDAY
AFTERNOON THROUGH SUNDAY. WIND ADVISORIES MAY BE NEEDED.

STRONG...GUSTY WEST WINDS WILL ALSO AFFECT THE COASTAL WATERS FRIDAY
THROUGH SUNDAY. SMALL CRAFT ADVISORIES MAY BE NEEDED IN THE OUTER
WATERS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 1:37 PM PDTSmall Craft Advisory for WindsSGX9 hr
May 20, 1:50 PM PDTHigh Surf AdvisorySGXSan Diego3 days

Nearby

Red Flag Warnings in California, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.